Flash Flood, Cecil
- When
- September 18, 1:40 PM EST to 5:00 PM EST
- Where
- Cecil County, Elkton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused very heavy rain to fall during the late morning and early afternoon of the 18th in the eastern part of the county. Flooding was reported along the Big Elk Creek along Maryland State Route 7.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused very heavy rain to fall during the late morning and early afternoon of the 18th in the eastern part of the county. Flooding was reported along the Big Elk Creek along Maryland State Route 7. Runoff from the heavy rain also caused flooding along the Susquehanna River which affected Port Deposit the most. Damage was estimated at one million dollars. Storm totals included 4.25 inches in Elkton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 11:15 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1215 PM EDT SAT SEP 18 2004
HAVE UPDATED ZONES TO MAKE ADJUSTMENTS TO POPS/TEMPS BASED ON
CURRENT TRENDS. WILL REISSUE FLASH FLOOD WATCH FOR ALL COUNTIES
WHERE IT HAD BEEN IN EFFECT EXCEPT FOR CARBON...MONROE...
LEHIGH...NORTHAMPTON AND BERKS WHERE THE HEAVIEST RAIN HAS ENDED.
ADJUSTED TEMPS DOWNWARD IN THOSE AREAS BEHIND THE COLD FRONT.
409 AM EDT SAT SEP 18 2004 DISCUSSION
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...APOLOGIES FOR THE BREVITY
OF THE DISCUSSION, WHICH IS DICTATED BY CIRCUMSTANCE. GFS CONTS TO
DO A FAIR, BUT NOT EXCELLENT, JOB OF DEPICTING WX, SHOWING LOW LEVEL
SHEAR AND DECENT LIFT WITH THE ADVANCING FRONT OVER MAINLY NRN AND
WRN PARTS OF FA. SOME UPSLOPE FLOW STILL GOING ON THERE, AND STILL
ALOT OF MOISTURE TO WORK WITH. ALTHOUGH THINK THE WATCH WILL NOT
VERIFY OVER ITS SOUTHERN AND EASTERN SECTIONS DO NOT WANT TO DROP IT
WITH RAIN MOVING INTO THE AREA. NORTHERN AND WESTERN SECTIONS OF
WATCH NEED TO BE KEPT.
MOVING PCPN OUT FROM THE AFTERNOON NW TO TONIGHT SE, THEN HIGH PRES
BUILDS INTO THE AREA. GRADIENT BETWEEN REMNANTS OF IVAN TO THE S AND
THE HIGH BUILDING DOWN TO THE N ENOUGH TO PICK UP THE WINDS SAT
NIGHT INTO SUN.
USED A LTL FINESSE ON TEMPS FOR TODAY GIVEN POSITION OF FRONT AND
TEMPS TO ITS S, THEN GENERALLY ACCEPTED GUIDANCE, OR IN THE CASE OF
SUN NIGHT MOVED TOWARD IT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...HIGH PRES RIDGE IS THE MAIN
PLAYER INTO FRIDAY, AND HAVE CONTINUED THE FCST OF DRY WEATHER.
&&
.MARINE...A GALE WRNG WILL BE ISSUED WITH THIS PACKAGE FOR THE OCEAN
WATERS AS THE GFS SHOWS 40 KT BNDRY LYR WINDS TNGT INTO SUN, AND
WHILE I WOULD NOT EXPECT 40 KT AT THE SFC WE MAY SEE FQT GUSTS TO 35
KT WITHIN 24 HOURS, HENCE THE GALES. WILL NOT EXTEND GALE WRNG TO DE
BAY, AND JUST ISSUE SMALL CRAFT ADVY ON THE LOWER BAY NOW...
HEADLINING SCA CONDS EXPECTED TNGT ON THE UPPER BAY, NOT QUITE
WITHIN 12 HRS. CONDS SHUD DMSH DURING SUN TO SMALL CRAFT EVERYWHERE.
&&
.AVIATION...GENLY MVFR CONDS LOCALLY IFR THIS MRNG UNTIL GOOD
DYNAMICS ASSCD WITH FNT AND REMNANTS EASE EWD THRU THE AREA, WITH
CONDS IMPVG MIDDAY/ERY AFTN. GENLY VFR CONDS AFTER THAT, WITH LOCAL
MVFR CONDS IN A FEW SHOWERS SERN TAF SITES THIS AFTN, AND VFR THRU
TNGT.
&&
.HYDROLOGY...AS NOTED ABOVE, THE WATCH LIKELY WILL NOT HAVE BEEN
WARRANTED OVER THE SRN AND ERN PORTIONS OF ITS AREA BUT MAY STILL
VERIFY N AND W. A LOT OF RAIN HAS FALLEN OVER THE DE RIVER VALLEY
FROM EXTREME NRN NJ NORTHWARD, AND THIS WILL MOVE DOWN RIVER AND MAY
CAUSE PROBLEMS AROUND OR AFTER DAYBREAK SUN. SUBSEQUENT SHIFTS CAN
LOOK AT THIS AND ISSUE ANY APPROPRIATE WARNINGS. THANKS TO MARFC FOR
THE COORDINATION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ67>071 UNTIL 5 PM.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>019 UNTIL 5 PM.
GALE WARNING FOR NJZ014-024>026.
MD...FLOOD WATCH FOR MDZ008 UNTIL 5 PM.
DE...FLOOD WATCH FOR DEZ001 UNTIL 5 PM.
GALE WARNING FOR DEZ004.
MARINE...GALE WARNING FOR ANZ450>455.
SMALL CRAFT ADVISORY FOR ANZ430>431.
&&
UPDATE...NIERENBERG/GORSE
SHORT TERM...NYY9255
LONG TERM...OHARA
AVIATION.../
MARINE.../
HYDROLOGY...NYY9255
CORRECTED TO ADD MARINE AND AVIATION SECTIONS.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 631 AM EDT SAT SEP 18 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 631 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR EASTERN PENNSYLVANIA, NORTHERN, CENTRAL AND SOUTHWEST NEW JERSEY, NORTHERN DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER EAST CENTRAL AND NORTHEAST PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE BEACHES. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE. .DAYS TWO THROUGH SEVEN... A MODERATE RISK OF RIP CURRENTS IS EXPECTED SUNDAY. A GALE WARNING IS EXPECTED TO CONTINUE INTO SUNDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. MPD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
849 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 10 E BATH 40.73N 75.20W
09/18/2004 NORTHAMPTON PA TRAINED SPOTTER
5.35 INCHES OF RAIN. ROADS COVERED BY WATER. WATER OVER
CURBS AND INTO YARDS. WINDS GUSTS OF 40-45 MPH.
0700 AM FLASH FLOOD 10 E RICHLANDTOWN 40.47N 75.13W
09/18/2004 BUCKS PA TRAINED SPOTTER
FLOODING IN THE FERNDALE AREA, INCLUDING ROADS. WATER
FLOWING INTO SOME BASEMENTS.
0720 AM TSTM WND GST GLEN GARDNER 40.70N 74.94W
09/18/2004 62 MPH HUNTERDON NJ TRAINED SPOTTER
62 MPH MEASURED WIND GUST. PENNY SIZE HAIL ALSO REPORTED.
NO REPORTS OF DAMAGE AT THIS TIME.
0725 AM FLASH FLOOD 5 NW EAST STROUDSBURG 41.05N 75.25W
09/18/2004 MONROE PA TRAINED SPOTTER
4.80 INCHES OF RAIN IN TANNERSVILLE. EMBANKMENT COLLAPSE
ON ROUTE 611. ROADS BLOCKED IN THE WIND GAP AREA.
EMERGENCY MANAGEMENT REPORTED ALL STREAMS ARE
OVERFLOWING.
&&
GORSEPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
854 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 AM TORNADO CHARLESTOWN 39.58N 75.98W
09/18/2004 CECIL MD EMERGENCY MNGR
POSSIBLE TORNADO IN THE CHARLESTOWN AND PERRYVILLE AREAS.
POWER LINES DOWNED IN PERRYVILLE. TREES DOWNED IN
CHARLESTOWN, ALONG WITH AN ELEMENTARY SCHOOL DAMAGED ON
BALTIMORE STREET.
0650 AM FLASH FLOOD 10 E BATH 40.73N 75.20W
09/18/2004 NORTHAMPTON PA TRAINED SPOTTER
5.35 INCHES OF RAIN. ROADS COVERED BY WATER. WATER OVER
CURBS AND INTO YARDS. WINDS GUSTS OF 40-45 MPH.
0700 AM FLASH FLOOD 10 E RICHLANDTOWN 40.47N 75.13W
09/18/2004 BUCKS PA TRAINED SPOTTER
FLOODING IN THE FERNDALE AREA, INCLUDING ROADS. WATER
FLOWING INTO SOME BASEMENTS.
0720 AM TSTM WND GST GLEN GARDNER 40.70N 74.94W
09/18/2004 62 MPH HUNTERDON NJ TRAINED SPOTTER
62 MPH MEASURED WIND GUST. PENNY SIZE HAIL ALSO REPORTED.
NO REPORTS OF DAMAGE AT THIS TIME.
0725 AM FLASH FLOOD 5 NW EAST STROUDSBURG 41.05N 75.25W
09/18/2004 MONROE PA TRAINED SPOTTER
4.80 INCHES OF RAIN IN TANNERSVILLE. EMBANKMENT COLLAPSE
ON ROUTE 611. ROADS BLOCKED IN THE WIND GAP AREA.
EMERGENCY MANAGEMENT REPORTED ALL STREAMS ARE
OVERFLOWING.
&&
GORSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1203 PM EDT SAT SEP 18 2004 DEZ001-NJZ001-007-009-015>019-PAZ055-062-069>071-182202- BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ- MONROE PA-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ-SUSSEX NJ-WARREN NJ- 1203 PM EDT SAT SEP 18 2004 ...MAJOR FLOODING EXPECTED ALONG THE LOWER PORTIONS OF THE DELAWARE RIVER... FIVE TO EIGHT INCHES OF RAIN HAS FALLEN IN THE MIDDLE AND UPPER PORTIONS OF THE DELAWARE RIVER BASIN DURING THE PAST 24 HOURS. GIVEN THE VERY MOIST CONDITIONS IN PARTS OF THE DELAWARE WATERSHED EVEN BEFORE THIS CURRENT EVENT...THE RAINFALL-RUNOFF PROCESS HAS BEEN VERY EFFICIENT. AS A RESULT...RAPID RISES HAVE BEEN OCCURRING ON SMALLER STREAMS AND RIVERS IN EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY SINCE EARLY THIS MORNING. MAJOR FLOODING IS FORECAST FOR THE MAIN STEM OF THE DELAWARE RIVER THIS WEEKEND. A CREST OF NEAR 26 FEET IS EXPECTED NEAR TOCKS ISLAND SUNDAY AFTERNOON. FLOOD STAGE AT TOCKS ISLAND IS 21.0 FEET. A CREST OF NEAR 32.5 FEET IS EXPECTED AT EASTON SUNDAY EVENING. FLOOD STAGE AT EASTON IS 22.0 FEET. A CREST OF NEAR 30.0 FEET IS EXPECTED AT RIEGELSVILLE SUNDAY EVENING. FLOOD STAGE AT RIEGELSVILLE IS 22.0 FEET. A CREST OF BETWEEN 24 AND 25 FEET IS EXPECTED AT TRENTON SUNDAY NIGHT. FLOOD STAGE AT TRENTON IS 20.0 FEET. THESE FORECASTS ARE BASED ON OBSERVED RAIN THROUGH 7AM SATURDAY, PLUS AN ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 1PM SATURDAY. THIS IS A SERIOUS FLOOD SITUATION. THESE CREST FORECASTS REPRESENT RIVER LEVELS NOT SEEN FOR QUITE SOME TIME...AND EXCEED LEVELS EXPERIENCED DURING THE JANUARY 1996 FLOODS.IF YOU LIVE ALONG THE DELAWARE RIVER, NOW IS THE TIME TO MOVE BELONGINGS OUT OF THE WAY OF FLOOD WATERS. JJM
The national radar mosaic for the moment the first event began.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427576, 5427577.